For most women, birth control pills don't affect their desire to have sex (libido). But if you've noticed a shift in your libido since you started taking "the pill," you can get your love life back on track.
By Laura Beil
Christen Childs woke up on September 12, 2009, in the pitch dark of early morning with what she thought was a pulled muscle in her leg. She reached down to massage the cramp, trying to fathom how her left calf could be so achingly sore when she hadn't made it to the gym in weeks. This was a Saturday — by Monday, her leg was swollen and hot, and when she tried to stand, jolts of pain shot up to her spine. She consulted her brother-in-law, a doctor, and he told her to go to the ER immediately...
Researchers looked at 33 years of studies that included more than 8,400 women taking birth control pills. Of those women, 22% reported a rise in their libido, 15% said they felt less desire, and 63% reported no change at all.
Gynecologist Lee Sharma, MD, of Auburn, AL, rarely hears from her patients that their libido dropped after taking birth control pills. "About 1 in 100 will report it," she says.
What's to Blame for My Dip in Interest?
It's very common for women to feel their desire shift over time. But it's hard to pinpoint the pill as the only cause.
Many other things affect a woman's sex drive, including her health, age, feelings about her relationship, and things like whether she's active, drinks too much, and whether she's under a lot of stress.
Most birth control pills combine lab-made versions of the female hormones estrogen and progesterone. The amounts of the hormones in the pills vary.
Your reaction to the hormones in contraceptive pills depends on the chemistry in your body and the mixture of the hormones in the pills. Also, because combination pills prevent you from ovulating, you won’t have the subtle increase in libido that some women report during ovulation.
If You Notice a Change
Tell your doctor what you've noticed. She can give you a checkup to see if something else (like a medical condition or another prescription you have) might be causing your symptoms. She can also decide whether you can switch to another type of pill or a different method of birth control. Depending on what's going on with you, she might recommend that you also talk with a therapist or other experts.
Look at your relationship, and the rest of your life, too, for things that drag down your energy.
For instance, do you feel good about how things are going with your partner? If not, that will dim your desire fast. How's your diet? Are you stressed? Do you get enough rest? If you change the things that drain you, you might get back in the mood more often.